Colorado, 2023

Hail in Colorado, June 1, 2023

June 1, 2023 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced hail up to quarter size in Elbert County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail up to quarter size in Elbert County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 1, 11:22 AM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 1, 11:22 AM MST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1222 PM MDT Thu Jun 1 2023

.UPDATE...
Issued at 1030 AM MDT Thu Jun 1 2023

There has been a good deal of cloud cover this morning and a few
showers have been observed as well. This is keeping temperatures
down a bit below model consensus. As a result, the instability
will be on the lower side today despite good moisture in place.
This will likely keep storms below severe thresholds although a
storm or two could produce severe winds. This will also keep
storms in the burn areas slightly weaker than expected which could
limit the flash flood threat. The HREF models are largely
underwhelmed by today's conditions and they don't have many strong
updrafts or max wind speeds forecast. This seems reasonable and
the forecast grids for PoPs and QPF were largely left the same.

&&

.SHORT TERM...(Today and tonight)
Issued at 413 AM MDT Thu Jun 1 2023

Models have a good handle on the big picture, but seem to be
lacking with the strength of the lift rotating from the OK/TX
panhandles across eastern Colorado today. There are hints of this
area of lift drifting northward, but it doesn't produce much
precipitation in the models and it looks like there should be more
given that we already have some isolated showers out ahead of the
lift. We bumped up PoPs a bit especially this morning, and lowered
temperatures a couple of degrees. Cell motions still look decent
and with a rather cloudy airmass keeping temperatures down,
convection mostly won't be that strong. CAPEs should be mostly
500-1000 J/kg, maybe up to 1500 J/kg out on the plains if there's
sun, but there might not be. So the only burn area flood concern
is if there's training along a foothills convergence line. This is
possible, especially at the start of diurnal convection in the
early afternoon if that's how today plays out. Severe threat looks
low as there's not much shear and less CAPE than yesterday.

.LONG TERM...(Friday through Wednesday)
Issued at 413 AM MDT Thu Jun 1 2023

Early in the period, there will be a negatively tilted, messy
trough over the western states. This trough will weaken as a large
ridge builds to our northeast, centered over south-central
Canada and the Dakotas, then models have a closed low moving in
over the Desert Southwest early next week.

Models still develop that MCS to our south on Friday night, at
the leading edge of a shortwave coming up out of the Desert
Southwest. While there are notable differences in the development
and progression of the system and its features, there is a good
chance that does wrap back around the wave to keep widespread
showers going across northeast Colorado all Saturday, and moderate
to heavy rainfall is possible.

There looks to be great moisture throughout the period streaming
constantly from the Gulf of Mexico. Friday might be the driest day
and still has near normal precipitable water; otherwise, values
look to be often 150 to 200 of normal across all northeast
Colorado. Surface dewpoints will persistently be in the 40s and
50s across the plains and 30s and 40s across the high country, and
6 to 9 g/kg low to mid level specific humidity. All the moisture
and associated cloudiness should also limit instability, however.
Lapse rates look modest at best most places most of the time.
Expect showers to develop each afternoon, with some thunder,
though the primary hazards will generally be hydrologic rather
than severe due to a general lack of shear. There should be enough
most days to support multi-cell storms but not many supercells. A
few storms may produce marginally severe hazards, particularly
farther east and northeast over the plains where there will tend
to be better heat and instability. Forecast soundings exhibit
long, skinny CAPE profiles and warm rain processes will likely
dominate, and there is certainty a marginal risk of flooding, but
for now the flow looks strong enough to keep storms moving. It
doesn't seem likely that widespread flooding will be a significant
threat without training. There will at least a limited threat of
burn area flash flooding each day, and often an elevated threat to
the Cameron Peak burn area due to its location relative to the
Continental Divide. Due to the unusual flow aloft, shower and
thunderstorm motions will tend to be southerly, and sometimes with
an easterly component - which is downright rare for us.

The cooling trend will continue through Saturday, and high
temperatures will be down to the 60s across the plains, and mostly
40s and 50s across the high country. Then there should b a
gradual warming trend for the rest of the period, back to near
normal temperatures by Tuesday or Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1215 AM MDT Thu Jun 1 2023

Thunderstorms are forming over the foothills this early afternoon
and will move towards the terminals in the next couple of hours.
These storms will bring gusty winds possibly as high as 35 knots.
This could impact arrival rates as ceilings could drop to around
6,000 ft or lower. The best chance for storms is around 20Z at
BJC and APA and at 21Z at DEN. There may be a second round of
showers and storms in the early evening around 00-02Z but these
would be weaker. Overnight tonight, winds will become very weak.
There is a slight chance that fog develops at DEN but it is a low
enough chance to not include it in the TAF.

Tomorrow, showers and storms will likely form in the afternoon
again. Strong wind gusts would be the primary hazard.

&&

.HYDROLOGY...
Issued at 413 AM MDT Thu Jun 1 2023

Storms are expected to be weaker today and they will still be
moving. There's still enough moisture for some of the storms to
produce a period of heavy rain. There is a chance of upslope
winds focusing storms in the same area for a few hours this
afternoon on the east slopes of the Front Range. For this reason,
we'll maintain an elevated risk of burn area flooding for the
Cameron Peak burn area, with a limited risk elsewhere.

There looks to be great moisture throughout the rest of the
period, but a general lack of instability and shear. Forecast
soundings exhibit long, skinny CAPE profiles and warm rain
processes will likely dominate, and there is certainty a marginal
risk of flooding, but for now the flow looks strong enough to keep
storms moving. It doesn't seem likely that widespread flooding
will be a significant threat without training. There will at least
a limited threat of burn area flash flooding each day, and often
an elevated threat to the Cameron Peak burn area.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Danielson
SHORT TERM...Gimmestad
LONG TERM...EJD
AVIATION...Danielson
HYDROLOGY...EJD/Gimmestad
Hazardous weather outlook, Jun 1, 10:02 AM MST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Thu Jun 1 2023

COZ030>051-021715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Thu Jun 1 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will increase by early afternoon,
with most areas seeing a storm or two during the afternoon or
early evening. Most of the storms will produce light rain and wind
gusts up to 35 mph, however a few of the storms will produce
localized heavy rain, small hail, and gusts up to 50 mph. There is
a threat of burn area flash flooding, mainly in the Cameron Peak
burn area this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There should be scattered to widespread showers and thunderstorms
through the period, and while a few storms will produce marginal
threats of hail and wind, the primary hazard will be heavy rain
and flooding. The greatest and most widespread rainfall will
likely occur Saturday and Sunday. There is a limited threat of
burn area flash flooding every day, and with an elevated threat
to the Cameron Peak burn area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jun 1, 11:52 AM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Denver CO
1252 PM MDT Thu Jun 1 2023

COZ038-011930-
Larimer County Below 6000 Feet/Northwest Weld County CO-
1252 PM MDT Thu Jun 1 2023

...A strong thunderstorm will impact portions of north central Weld
County through 130 PM MDT...

At 1251 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout tornado 8 miles southwest of
Hereford, or 26 miles southeast of Cheyenne, moving northwest at 10
mph.

HAZARD...Landspouts possible and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Landspout tornadoes can damage mobile homes, roofs,
         vehicles, and trees. Outdoor objects may be tossed about.

This storm will remain over mainly rural areas of north central Weld
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If a tornado is spotted seek shelter inside a sturdy building.

&&

LAT...LON 4085 10429 4081 10433 4080 10446 4099 10461
      4100 10435
TIME...MOT...LOC 1851Z 143DEG 10KT 4089 10443

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

COOPER
Special weather statement, Jun 1, 1:15 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Denver CO
215 PM MDT Thu Jun 1 2023

COZ041-012100-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
215 PM MDT Thu Jun 1 2023

...Strong thunderstorms will impact portions of northeastern Douglas
and northwestern Elbert Counties through 300 PM MDT...

At 214 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of The Pinery to 4 miles east of
Elbert, or along a line extending from 24 miles southeast of Denver
to 29 miles northeast of Colorado Springs. Movement was east at 15
mph.

HAZARD...Landspouts possible, winds in excess of 40 mph, and nickel
         size hail.

SOURCE...Radar indicated.

IMPACT...Landspout tornadoes can damage mobile homes, roofs,
         vehicles, and trees. Outdoor objects may be tossed about.
         Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Southern Parker, Elbert, Elizabeth, Kiowa, Ponderosa Park, The Pinery
and Franktown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If a tornado is spotted seek shelter inside a sturdy building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3952 10482 3949 10477 3951 10475 3956 10476
      3956 10447 3954 10447 3954 10445 3934 10431
      3934 10433 3932 10434 3931 10432 3929 10431
      3930 10429 3931 10429 3914 10417 3914 10459
TIME...MOT...LOC 2014Z 267DEG 11KT 3945 10467 3922 10446

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

COOPER

The radar

The Denver radar (KFTG), 59 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Elbert

When
June 1, 1:30 PM MST
Where
Elbert County, 2.82 mi N of Fondis
Measured
1 in hail
Reported by
Public
Coordinates
39.260, -104.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106772.